Early Cardiotoxicity Negatively Impacts Survival in Certain Patients With AML

A link may exist between early treatment-related cardiotoxicity and decreased survival in pediatric patients with leukemia, and thus there is a critical need for cardioprotective strategies to improve mortality outcomes and reduce the risk for relapse in this population, according to Kelly D. Getz, MPH, PhD, Epidemiologist and Postdoctoral Fellow, Children's Hospital of Philadelphia, Pennsylvania, and colleagues (J Clin Oncol. 2018 Oct 31. Epub ahead of print).

Early and Late Cardiotoxicity in Pediatric AML

“Over the past several decades, cooperative oncology group trials for pediatric acute myeloid leukemia (AML) have improved overall survival (OS) to nearly 65% through intensive chemotherapy and improved supportive care. Despite their effectiveness, anthracyclines are associated with an increased cardiotoxicity risk,” Dr Getz and colleagues explained.

Although it has been established that post-therapy late cardiotoxicity causes substantial morbidity and mortality in pediatric patients with AML, data on the effect that early-onset cardiotoxicity has on treatment outcomes is lacking. Therefore, Dr Getz and colleagues conducted the Children’s Oncology Group AAML0531 clinical trial to assess the risk factors for incident early cardiotoxicity and to measure the effects of cardiotoxicity on event-free survival (EFS) and OS.

The Children’s Oncology Group AAML0531 Clinical Trial

The investigators enrolled 1022 pediatric patients with AML aged <30 years in AAML0531 between August 2006 and June 2010. Patients received daunorubicin and mitoxantrone as 6-hour intravenous infusions on days 1, 3, and 5 of induction I and induction II, and as 1-hour infusions on days 3 to 6 of intensification II, respectively.

The primary end points were cardiotoxicity occurrence in pediatric patients with AML, differences in risk factors for incident cardiotoxicity during on- and off-protocol periods and in the context of infection, and the effect of cardiotoxicity on EFS and OS. During follow-up, Dr Getz and colleagues used adverse event monitoring to ascertain cardiotoxicity, which was defined as grade ³2 left ventricular systolic dysfunction per Common Terminology Criteria for Adverse Events (Version 3).

Over the course of 5 years, approximately 12% of patients experienced cardiotoxicity, with >70% of incident events occurring during on-protocol therapy. A significant relationship was observed between cardiotoxicity during on-protocol therapy and subsequent off-protocol toxicity.

Early Cardiotoxicity Associated With Reduced Survival

In patients who had documented cardiotoxicity, rates of EFS and OS were considerably worse than in those without incidence of cardiotoxicity. In addition, the impact of cardiotoxicity on EFS was equivalent regardless of whether the incident cardiotoxicity event occurred in the absence or presence of infection (absolute differences, 13.5% and 17.2%, respectively), whereas the effect cardiotoxicity had on OS was more profound when cardiotoxicity in the absence versus the presence of infection (absolute differences, 20.7% and 9.3%, respectively). According to Dr Getz and colleagues, cardiotoxicity incidence was higher for noninfants and black patients, and in the setting of a bloodstream infections.

“Using data from COG AAML0531, we identified novel findings regarding treatment-related cardiotoxicity. Most notably, the occurrence of early cardiotoxicity was associated with statistically significant and clinically meaningful reductions in EFS and OS. The impact of cardiotoxicity on EFS was similar whether it developed in the presence or absence of a bloodstream infection…whereas the impact on OS was more profound for cardiotoxicity in the absence of infection than in the presence of infection,” Dr Getz and colleagues said.

“A more complete understanding of the development of cardiotoxicity and effective interventions will inform evidence-based strategies to improve both the cardiovascular and oncologic outcomes for children with cancer,” they concluded.—Hina Khaliq

Stay in the know.
OncNet Newsletter